Ensemble oscillant d'un homéomorphisme de Brouwer, homéomorphismes de Reeb  [ Oscillation set of a Brouwer homeomorphism, Reeb homeomorphisms ]
Bulletin de la Société Mathématique de France, Volume 131 (2003) no. 2, p. 149-210

A Brouwer homeomorphism is a fixed-point-free orientation-preserving homeomorphism of the plane. The plane translation theorem states that one can get every such homeomorphism by “gluing translations”. In this paper, a new conjugacy invariant, the oscillation set, is introduced in an attempt to give a precise description of the way the translations are glued together. On the one hand, the oscillating set is used to show that Brouwer homeomorphisms that seem extremely similar often fail to be conjugated. More precisely, homeomorphisms that preserve each leaf of that Reeb foliation, called Reeb homeomorphisms, are examined; we prove, for instance, that there exists an infinite number of Reeb homeomorphisms that fall into distinct conjugacy classes. On the other hand, the oscillating set is used to characterize the elements of a non-trivial conjugacy class, getting a dynamical characterization of the “simplest non-trivial Brouwer homeomorphism”.

Un homéomorphisme de Brouwer est un homéomorphisme du plan, sans point fixe, préservant l'orientation. Le théorème des translations planes affirme qu'un tel homéomorphisme s'obtient toujours en « recollant des translations ». Dans cet article, nous introduisons un nouvel invariant de conjugaison des homéomorphismes de Brouwer, l'ensemble oscillant, pour tenter de décrire assez précisément la manière dont s'effectue le recollement des translations. D'une part, nous utilisons la notion d'ensemble oscillant pour montrer que des homéomorphismes de Brouwer extrêmement semblables peuvent appartenir à des classes de conjugaison distinctes. Plus précisément, nous étudions les homéomorphismes de Reeb (i.e. les homéomorphismes de Brouwer qui préservent feuille par feuille un feuilletage de Reeb) ; nous montrons, par exemple, l'existence d'une infinité d'homéomorphismes de Reeb deux à deux non conjugués. D'autre part, nous utilisons la notion d'ensemble oscillant pour caractériser les éléments d'une classe de conjugaison non triviale d'homéomorphismes de Brouwer : en un certain sens, nous donnons une caractérisation dynamique de « l'homéomorphisme de Brouwer le plus simple après la translation ».

DOI : https://doi.org/10.24033/bsmf.2439
Classification:  37E30,  58F25
Keywords: homeomorphism, plane, fixed point, translation, Brouwer
@article{BSMF_2003__131_2_149_0,
     author = {B\'eguin, Fran\c cois and Le Roux, Fr\'ed\'eric},
     title = {Ensemble oscillant d'un hom\'eomorphisme de Brouwer, hom\'eomorphismes de Reeb},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {131},
     number = {2},
     year = {2003},
     pages = {149-210},
     doi = {10.24033/bsmf.2439},
     zbl = {1026.37033},
     mrnumber = {1988946},
     language = {fr},
     url = {http://www.numdam.org/item/BSMF_2003__131_2_149_0}
}
Béguin, François; Le Roux, Frédéric. Ensemble oscillant d'un homéomorphisme de Brouwer, homéomorphismes de Reeb. Bulletin de la Société Mathématique de France, Volume 131 (2003) no. 2, pp. 149-210. doi : 10.24033/bsmf.2439. http://www.numdam.org/item/BSMF_2003__131_2_149_0/

[1] L. Ahlfors & L. Sario - Riemann surfaces, Princeton University Press, Princeton, 1960. | MR 114911 | Zbl 0196.33801

[2] C. Bonatti & E. Dufraine - « Équivalence topologique de connexions de selles en dimension 3 », Prépublication no 243 du Laboratoire de Topologie de l'Université de Bourgogne, 2001. | Zbl 1056.37030

[3] L. Brouwer - « Beweis des ebenen translationssatzes », Math. Ann. 72 (1912), p. 37-54. | JFM 43.0569.02 | MR 1511684

[4] E. Daw - « A maximally pathological Brouwer homeomorphism », Trans. Amer. Math. Soc. 343 (1994), p. 559-573. | MR 1173856 | Zbl 0871.54041

[5] W. De Melo - « Moduli of stability of two-dimensional diffeomorphisms », Topology 19 (1980), p. 9-21. | MR 559473 | Zbl 0447.58025

[6] W. De Melo & F. Dumortier - « A type of moduli for saddle connections of planar diffeomorphisms », J. Diff. Eq. 75 (1988), p. 88-102. | MR 957009 | Zbl 0672.58036

[7] E. Dufraine - « Some topological invariants for three dimensional flows. A criterion for the existence of a topological invariant », Prépublication no 200 du Laboratoire de Topologie de l'Université de Bourgogne, 1999. | Zbl 0971.37008

[8] J. Écalle - « Théorie des invariants holomorphes », Publications Mathématiques d'Orsay no 67, 7409, 1974.

[9] J. Franks - « Generalizations of the Poincaré-Birkhoff theorem », Annals of Math. 128 (1988), p. 139-151. | MR 951509 | Zbl 0676.58037

[10] C. Godbillon & G. Reeb - « Fibrés sur le branchement simple », Ens. Math. 12 (1966), p. 277-287. | MR 219084 | Zbl 0156.21703

[11] M. Golubitsky & V. Guillemin - Stable Mappings and their Singularities, Graduate Texts in Mathematics, Springer Verlag, 1973. | MR 341518 | Zbl 0434.58001

[12] L. Guillou - « Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré-Birkhoff », Topology 33 (1994), p. 331-351. | MR 1273787 | Zbl 0924.55001

[13] A. Haefliger & G. Reeb - « Variétés (non séparées) à une dimension et structures feuilletées du plan », Ens. Math. 3 (1957), p. 107-125. | MR 89412 | Zbl 0079.17101

[14] J. Hocking & G. Young - Topology, Dover Publications, Inc., New York, 1988. | MR 1016814 | Zbl 0718.55001

[15] T. Homma - « An extension of the Jordan Curve Theorem », Yokohama Math. J. 1 (1953), p. 125-129. | MR 58194 | Zbl 0051.40104

[16] T. Homma & H. Terasaka - « On the structure of the plane translation of Brouwer », Osaka Math. J. 5 (1953), p. 233-266. | MR 58963 | Zbl 0051.14701

[17] W. Kaplan - « Regular curve-families filling the plane, I », Duke Math. J. 7 (1940), p. 154-185. | JFM 66.0966.05 | MR 4116

[18] B. Kerékjártó - « Sur le groupe des tranformations topologiques du plan », Ann. S.N.S. Pisa II, Ser. 3 (1934), p. 393-400. | JFM 60.0521.02 | Numdam | MR 1556737 | Zbl 0010.03902

[19] R. Langevin - « Quelques nouveaux invariants des difféomorphismes Morse-Smale d'une surface », Ann. Inst. Fourier 43 (1993), p. 265-278. | Numdam | MR 1209704 | Zbl 0769.58033

[20] F. Le Roux - « A Brouwer homeomorphism which preserves each leaf of the Reeb foliation but is not flowable », texte introuvable.

[21] -, « Bounded recurrent sets for planar homeomorphisms », Ergodic Theory Dynam. Systems 19 (1999), p. 1085-1091. | MR 1709432 | Zbl 1031.37038

[22] -, « Dynamique des homéomorphismes de surfaces. Versions topologiques des théorèmes de la fleur de Leau-Fatou et de la variété stable », Notes de cours, 2001. | Zbl 1073.37046

[23] -, « Il n'y a pas de classification borélienne des homéomorphismes de Brouwer », Ergodic Theory Dynam. Systems 21 (2001), p. 233-247. | MR 1826667 | Zbl 0992.37034

[24] J. Mather - « Commutators of diffeomorphisms », Comm. Math. Helv. 49 (1974), p. 512-528. | MR 356129 | Zbl 0289.57014

[25] S. Nadler - Hyperspaces of sets, Monographs and Textbooks in Pure and Applied Mathematics, vol. 49, Marcel Dekker, Inc., New York-Basel, 1978. | MR 500811 | Zbl 0432.54007

[26] H. Nakayama - « A non flowable plane homeomorphism whose non Hausdorff set consists of two disjoint lines », Houston J. Math. 21 (1995), p. 569-572. | MR 1352607 | Zbl 0857.54040

[27] J. Palis - « A differentiable invariant of topological conjugacies and modulus of stability », Astérisque 51 (1978), p. 335-346. | MR 494283 | Zbl 0396.58015

[28] J. Palis & J.-C. Yoccoz - « Differentiable conjugacies of Morse-Smale diffeomorphisms », Bol. Soc. Bras. Mat. 20 (1990), p. 25-48. | MR 1143172 | Zbl 0726.58027

[29] S. Voronin - « Analytic classification of germs of conformal mappings (,0)(,0) with identity linear part », Funct. Anal. Appl. 15 (1981), p. 1-17. | MR 609790 | Zbl 0463.30010

[30] H. Whitney - « Regular families of curves », Annals of Math. 34 (1933), p. 244-270. | JFM 59.1256.04 | MR 1503106